Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On periodic solutions of autonomous Hamiltonian systems of ordinary differential equations


Author: David C. Clark
Journal: Proc. Amer. Math. Soc. 39 (1973), 579-584
MSC: Primary 34C25
DOI: https://doi.org/10.1090/S0002-9939-1973-0315217-8
MathSciNet review: 0315217
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the system $ x''(t) + \operatorname{grad} U(x(t)) = 0$ lower bounds are obtained for the number of pairs $ \pm x(t)$ of odd, periodic solutions, with the period prescribed. These bounds are in terms of the behavior of $ U(x)$ near the origin and far away from the origin. It is assumed that $ U(x)$ is even, and two different types of behavior of $ U(x)$ far away from the origin are considered.


References [Enhancements On Off] (What's this?)

  • [1] M. S. Berger, On periodic solutions of second order Hamiltonian systems, J. Math. Anal. Appl. 29 (1970), 512-522. MR 41 #2121. MR 0257470 (41:2121)
  • [2] -, Periodic solutions of second order dynamical systems and isoperimetric variational problems, Amer. J. Math. 93 (1971), 1-10. MR 43 #2588. MR 0276848 (43:2588)
  • [3] G. D. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math. Soc., Providence, R.I., 1927. MR 0209095 (35:1)
  • [4] F. E. Browder, Existence theorems for nonlinear partial differential equations, Proc. Sympos. Pure Math., vol. 16, Amer. Math. Soc., Providence, R.I., 1970, pp. 1-60. MR 42 #4855. MR 0269962 (42:4855)
  • [5] D. C. Clark, A variant of the Lusternik-Schnirelman theory, Indiana Univ. Math. J. 22 (1972), 65-74. MR 0296777 (45:5836)
  • [6] V. Nemyckiĭ and V. Stepanov, Qualitative theory of differential equations, OGIZ, Moscow, 1947; English transl., Princeton Math. Series, no. 22, Princeton Univ. Press, Princeton, N.J., 1960. MR 10, 612; MR 22 #12258. MR 0029483 (10:612h)
  • [7] M. M. Vaĭnberg, Variational methods for the study of nonlinear operators, GITTL, Moscow, 1956; English transl., Holden-Day, San Francisco, Calif., 1964. MR 19, 567; MR 31 #638. MR 0176364 (31:638)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34C25

Retrieve articles in all journals with MSC: 34C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0315217-8
Keywords: Periodic solutions, Hamiltonian systems, Lusternik-Schnirelman theory, Palais-Smale condition, index of quadratic form
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society